Wisconsin, 2017

Hail and Damaging Winds in Wisconsin, July 7, 2017

July 7, 2017 · NWS MKX · 5 events in 4 counties and zones

A cold front and upper trough brought scattered thunderstorms with large hail and damaging winds during the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A cold front and upper trough brought scattered thunderstorms with large hail and damaging winds during the late afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 7, 1:40 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 7, 1:40 PM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
240 PM CDT FRI JUL 7 2017

.TONIGHT - Forecast Confidence...Medium.

Water vapor/RAP animation shows fairly compact vort center dropping
southeast from vcnty of wrn Lake Superior. Influence of this wave
and some colder temps aloft will keep the chance of shra/tsra going
into the mid evening hours. Already seeing a fair amount of precip
development across NW WI. So going forecast pops look reasonable.
Once the precip diminishes things quiet down for the remainder of
the night.

.SATURDAY - Forecast Confidence...Medium.

Mid level flow remains strong from the northwest though little if
any perturbations are proggd so the going dry forecast looks good.
In the low levels an anticyclonic flow is expected. 925 temps will
be in the 16-18c range with warmest temps inland away from influence
of any onshore component.

.SATURDAY NIGHT THROUGH MONDAY - Forecast Confidence...Medium.

Short term guidance a bit less aggressive on developing warm front
and moisture return spreading into southern WI on Sunday. Low level
jet Sunday afternoon and evening looks to focus on northern IL and
IA.  Even 12z ECMWF has backed off on stronger low level moisture
convergence in southern WI. However will keep smaller chances for T
going Sunday afternoon and night. Better chance for convection over
northern WI during this time period due to passing upper level jet,
and some of the activity may sag southward into southern WI.

Better chance for more widespread convection later Sunday night into
Monday as low level jet reinvigorates and nose of jet shifts farther
northward into southern WI, shifting warm front into the area.
Precipitable water will increase to around 1.7 inches by 00z/11
which is above the 90th percentile for southern WI.  Ensemble
Situational Awarness standardized anomolies getting close to 2 units
for pwat and mean specific humidity in the low levels.  Deep warm
cloud deth over 11k feet expected by afternoon.  However Corfidi
Vectors and storm motion showing 10-20 kts which is so-so for flash
flooding concerns. Would like to see more persistent and stronger
low level convergence into the area on Monday. For now will mention
threat of heavy rainfall in Hazardous Weather Outlook for Monday.

.EXTENDED PERIOD...

MONDAY NIGHT THROUGH FRIDAY - Forecast Confidence...Medium.

The unsettled conditions look to continue through mid-week as upper
level steering winds back slightly to more zonal flow.  Zonal flow
will ensure deeper atmospheric moisture will remain close by after
frontal boundary slips just to the south Monday night.  GFS and
ECMWF in reasonable agreement on strengthening low pressure trof in
the northern plains on Tuesday, sweeping east later Wednesday into
early Thursday. Frontal boundary to the south will likely move back
north into southern WI during this period increasing the threat of
storms. 00Z ECMWF brings weak low pressure across southern WI on
Wednesday which would increase the severe weather and heavy rain
risk into the evening.  Drier conditions look to return late in the
week.

&&

.AVIATION (21Z TAFS)...

No changes to TAFS with shra/tsra development across NW WI trending
southeast. Expect this within srn WI in the 21-03z time frame. Water
vapor shows circulation vcnty western lake Superior dropping
southeast so some of the DCVA associated with this will arrive and
aid in the development despite the low level cool advection
underway. VFR CU field along and west of lake breeze boundary.
Bufkit shows several hundred J/KG of skinny CAPE so the going
POPS/timing look overall quite good at the moment. Once this settles
down towards mid evening it looks quiet into Saturday with high
pressure taking hold.

&&

.MARINE...Winds and waves are expected to remain below small craft
levels through the weekend. Onshore flow of 10 knots or less
expected on Saturday.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...

WI...None.
LM...None.

TONIGHT AND SATURDAY/AVIATION/MARINE...PC
SATURDAY NIGHT THROUGH FRIDAY...MBK
Hazardous weather outlook, Jul 7, 2:27 PM CST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
327 PM CDT Fri Jul 7 2017

WIZ046-047-051-052-056>060-062>072-082030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
327 PM CDT Fri Jul 7 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Late This Afternoon and Tonight

There is a chance for thunderstorms late this afternoon and
evening. Some of the thunderstorms may be strong, with gusty
winds and small hail. An isolated severe thunderstorm producing 1
inch hail or 60 mph wind gusts is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

There is a chance for thunderstorms Sunday into Monday Night.
There is a small chance for severe thunderstorms Sunday night and
Monday, along with heavy rainfall. Thunderstorm chances then
return Tuesday night and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of heavy rainfall, hail, and gusty winds are
appreciated through this evening, however spotter activation will
not be needed.

LMZ643>646-082030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
327 PM CDT Fri Jul 7 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Late This Afternoon and Tonight

There is a chance for thunderstorms late this afternoon and
evening. Some of these thunderstorms may be strong, producing
gusty winds and small hail. An isolated severe thunderstorm is
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

There is a chance for thunderstorms Sunday into Monday Night.
There is a small chance for severe thunderstorms Sunday night and
Monday. Thunderstorm chances then return Tuesday night and
Wednesday.

www.weather.gov/mkx

MBK

In the hours before

Local storm report, Jul 7, 11:10 AM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1210 PM CDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     HAIL             KENOSHA                 42.59N 87.82W
07/07/2017  M0.50 INCH       KENOSHA            WI   PUBLIC

            PHOTO SHARED VIA SOCIAL MEDIA OF HALF INCH
            TO DIME SIZE HAIL.

0200 AM     HAIL             JOHNSON CREEK           43.08N 88.77W
07/07/2017  E0.75 INCH       JEFFERSON          WI   PUBLIC

0101 AM     TSTM WND GST     2 E RACINE              42.73N 87.74W
07/07/2017  M41 MPH          LMZ646             WI   MESONET

            GUST OF 36 KNOTS MEASURED AT MESONET STATION
            LOCATED ON RACINE REEF.

0100 AM     TSTM WND GST     1 NNE KENOSHA           42.59N 87.81W
07/07/2017  M45 MPH          LMZ646             WI   C-MAN STATION

            GUSTS OF 38-39 KNOTS FOR A 10 MINUTE PERIOD
            AT KENOSHA LAKESHORE OBSERVATION STATION.

0100 AM     TSTM WND GST     1 NE KENOSHA            42.59N 87.81W
07/07/2017  M45 MPH          LMZ646             WI   C-MAN STATION

            MESONET STATION KNSW3, KENOSHA LAKESHORE.

1247 AM     HAIL             5 ENE ELKHORN           42.69N 88.44W
07/07/2017  E1.00 INCH       WALWORTH           WI   PUBLIC

            MULTIPLE REPORTS FROM SOCIAL MEDIA.

1245 AM     TSTM WND DMG     4 SSE UNION GROVE       42.63N 88.03W
07/07/2017                   KENOSHA            WI   EMERGENCY MNGR

            40 FOOT TREE DOWN BLOCKING ROADWAY.
            ADDITIONAL REPORTS OF TREES DOWN ON POWER
            LINES IN THE AREA.

1238 AM     TSTM WND DMG     UNION GROVE             42.69N 88.05W
07/07/2017                   RACINE             WI   PUBLIC

            MULTIPLE REPORTS OF TREE DAMAGE ACROSS THE
            VILLAGE, INCLUDING A PICTURE OF A 15 INCH
            BRANCH RIPPED OFF OF A TREE.

1227 AM     TSTM WND DMG     MONTELLO                43.79N 89.33W
07/07/2017                   MARQUETTE          WI   EMERGENCY MNGR

            MULTIPLE TREES DOWN ACROSS THE TOWN OF
            MONTELLO.

1225 AM     TSTM WND DMG     WATERFORD               42.77N 88.22W
07/07/2017                   RACINE             WI   LAW ENFORCEMENT

            TREES DOWN AND POWER OUTAGES IN WATERFORD.

1216 AM     HAIL             1 SSW PALMYRA           42.86N 88.60W
07/07/2017  E1.00 INCH       JEFFERSON          WI   NWS EMPLOYEE

            ESTIMATED 50 MPH WIND WITH 1" DIAMETER HAIL.

1211 AM     HAIL             POTTER LAKE             42.82N 88.35W
07/07/2017  E1.00 INCH       WALWORTH           WI   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

1150 PM     TSTM WND DMG     1 SW MCFARLAND          43.01N 89.30W
07/06/2017                   DANE               WI   PUBLIC

            MULTIPLE LARGE TREES DOWNED. A TRAMPOLINE
            WAS TOSSED INTO A STREET.

1150 PM     TSTM WND DMG     1 ESE MCFARLAND         43.02N 89.28W
07/06/2017                   DANE               WI   TRAINED SPOTTER

            24 INCH TREE TRUNK BROKEN.

1150 PM     TSTM WND DMG     MCFARLAND               43.02N 89.29W
07/06/2017                   DANE               WI   PUBLIC

            LARGE TREE WAS SNAPPED.

1143 PM     TSTM WND DMG     1 E MONONA              43.06N 89.32W
07/06/2017                   DANE               WI   LAW ENFORCEMENT

            TREE DOWN ON A HOUSE AT INTERSECTION OF
            WOODLAWN DRIVE AND GLENVIEW DRIVE. SEVERAL
            TREES DOWN IN THIS AREA.

1133 PM     HAIL             3 ENE MAPLE BLUFF       43.13N 89.32W
07/06/2017  E1.00 INCH       DANE               WI   LAW ENFORCEMENT

            1 INCH DIAMETER HAIL NEAR DANE CO. AIRPORT.

1115 PM     TSTM WND DMG     6 SE CLYMAN             43.26N 88.63W
07/06/2017                   DODGE              WI   PUBLIC

            MULTIPLE TREES DOWN, AS LARGE AS 8 INCHES AT
            THE TRUNK. PICTURE SHARED VIA SOCIAL MEDIA.

1055 PM     TSTM WND DMG     BEAVER DAM              43.47N 88.84W
07/06/2017                   DODGE              WI   LAW ENFORCEMENT

            MULTIPLE TREES DOWN IN BEAVER DAM.

1047 PM     TSTM WND GST     BEAVER DAM              43.47N 88.84W
07/06/2017  E50 MPH          DODGE              WI   PUBLIC

            MULTIPLE 1 INCH DIAMETER LIMBS DOWN. RELAYED
            VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.

1025 PM     TSTM WND DMG     PORTAGE                 43.55N 89.47W
07/06/2017                   COLUMBIA           WI   LAW ENFORCEMENT

            TREES DOWN NEAR PORTAGE.

0929 PM     HAIL             4 W WESTFIELD           43.89N 89.57W
07/06/2017  M1.00 INCH       MARQUETTE          WI   PUBLIC

            DELAYED REPORT. QUARTER SIZE HAIL IN
            LAWRENCE. ALSO MULTIPLE TREE BRANCHES DOWN.
            TIME ESTIMATED FROM RADAR.

0925 PM     HAIL             4 WSW WESTFIELD         43.87N 89.56W
07/06/2017  M1.00 INCH       MARQUETTE          WI   CO-OP OBSERVER

            ONE INCH DIAMETER HAIL WAS ACCUMULATING TO 1
            TO 2 INCH DEPTH. HAS BEEN HAILING FOR 5-6
            MINUTES.

&&
Local storm report, Jul 7, 11:11 AM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1211 PM CDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     HAIL             KENOSHA                 42.59N 87.82W
07/07/2017  M0.50 INCH       KENOSHA            WI   PUBLIC

            PHOTO SHARED VIA SOCIAL MEDIA OF HALF INCH
            TO DIME SIZE HAIL.

0315 AM     HAIL             KENOSHA                 42.59N 87.82W
07/07/2017  M0.50 INCH       KENOSHA            WI   PUBLIC

            PHOTO SHARED VIA SOCIAL MEDIA OF HALF INCH
            TO DIME SIZE HAIL.

0200 AM     HAIL             JOHNSON CREEK           43.08N 88.77W
07/07/2017  E0.75 INCH       JEFFERSON          WI   PUBLIC

0200 AM     HAIL             JOHNSON CREEK           43.08N 88.77W
07/07/2017  E0.75 INCH       JEFFERSON          WI   PUBLIC

0101 AM     TSTM WND GST     2 E RACINE              42.73N 87.74W
07/07/2017  M41 MPH          LMZ646             WI   MESONET

            GUST OF 36 KNOTS MEASURED AT MESONET STATION
            LOCATED ON RACINE REEF.

0100 AM     TSTM WND GST     1 NE KENOSHA            42.59N 87.81W
07/07/2017  M45 MPH          LMZ646             WI   C-MAN STATION

            MESONET STATION KNSW3, KENOSHA LAKESHORE.

0100 AM     TSTM WND GST     1 NNE KENOSHA           42.59N 87.81W
07/07/2017  M45 MPH          LMZ646             WI   C-MAN STATION

            GUSTS OF 38-39 KNOTS FOR A 10 MINUTE PERIOD
            AT KENOSHA LAKESHORE OBSERVATION STATION.

1247 AM     HAIL             5 ENE ELKHORN           42.69N 88.44W
07/07/2017  E1.00 INCH       WALWORTH           WI   PUBLIC

            MULTIPLE REPORTS FROM SOCIAL MEDIA.

1247 AM     HAIL             5 ENE ELKHORN           42.69N 88.44W
07/07/2017  E1.00 INCH       WALWORTH           WI   PUBLIC

            MULTIPLE REPORTS FROM SOCIAL MEDIA.

1238 AM     TSTM WND DMG     UNION GROVE             42.69N 88.05W
07/07/2017                   RACINE             WI   PUBLIC

            MULTIPLE REPORTS OF TREE DAMAGE ACROSS THE
            VILLAGE, INCLUDING A PICTURE OF A 15 INCH
            BRANCH RIPPED OFF OF A TREE.

1238 AM     TSTM WND DMG     UNION GROVE             42.69N 88.05W
07/07/2017                   RACINE             WI   PUBLIC

            MULTIPLE REPORTS OF TREE DAMAGE ACROSS THE
            VILLAGE, INCLUDING A PICTURE OF A 15 INCH
            BRANCH RIPPED OFF OF A TREE.

1225 AM     TSTM WND DMG     1 NNW WATERFORD         42.77N 88.22W
07/07/2017                   RACINE             WI   LAW ENFORCEMENT

            TREES DOWN AND POWER OUTAGES IN WATERFORD.

1225 AM     TSTM WND DMG     WATERFORD               42.77N 88.22W
07/07/2017                   RACINE             WI   LAW ENFORCEMENT

            TREES DOWN AND POWER OUTAGES IN WATERFORD.

1216 AM     HAIL             1 SSW PALMYRA           42.86N 88.60W
07/07/2017  E1.00 INCH       JEFFERSON          WI   NWS EMPLOYEE

            ESTIMATED 50 MPH WIND WITH 1" DIAMETER HAIL.

1216 AM     HAIL             1 SSW PALMYRA           42.86N 88.60W
07/07/2017  E1.00 INCH       JEFFERSON          WI   NWS EMPLOYEE

            ESTIMATED 50 MPH WIND WITH 1" DIAMETER HAIL.

1211 AM     HAIL             POTTER LAKE             42.82N 88.35W
07/07/2017  E1.00 INCH       WALWORTH           WI   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

1211 AM     HAIL             POTTER LAKE             42.82N 88.35W
07/07/2017  E1.00 INCH       WALWORTH           WI   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

1150 PM     TSTM WND DMG     1 SSW MCFARLAND         43.01N 89.30W
07/06/2017                   DANE               WI   PUBLIC

            MULTIPLE LARGE TREES DOWNED. A TRAMPOLINE
            WAS TOSSED INTO A STREET.

1150 PM     TSTM WND DMG     1 SW MCFARLAND          43.01N 89.30W
07/06/2017                   DANE               WI   PUBLIC

            MULTIPLE LARGE TREES DOWNED. A TRAMPOLINE
            WAS TOSSED INTO A STREET.

1150 PM     TSTM WND DMG     MCFARLAND               43.02N 89.29W
07/06/2017                   DANE               WI   PUBLIC

            LARGE TREE WAS SNAPPED.

1150 PM     TSTM WND DMG     1 ESE MCFARLAND         43.02N 89.28W
07/06/2017                   DANE               WI   TRAINED SPOTTER

            24 INCH TREE TRUNK BROKEN.

1150 PM     TSTM WND DMG     MCFARLAND               43.02N 89.29W
07/06/2017                   DANE               WI   PUBLIC

            LARGE TREE WAS SNAPPED.

1150 PM     TSTM WND DMG     1 E MCFARLAND           43.02N 89.28W
07/06/2017                   DANE               WI   TRAINED SPOTTER

            24 INCH TREE TRUNK BROKEN.

1143 PM     TSTM WND DMG     1 ENE MONONA            43.06N 89.32W
07/06/2017                   DANE               WI   LAW ENFORCEMENT

            TREE DOWN ON A HOUSE AT INTERSECTION OF
            WOODLAWN DRIVE AND GLENVIEW DRIVE. SEVERAL
            TREES DOWN IN THIS AREA.

1143 PM     TSTM WND DMG     1 E MONONA              43.06N 89.32W
07/06/2017                   DANE               WI   LAW ENFORCEMENT

            TREE DOWN ON A HOUSE AT INTERSECTION OF
            WOODLAWN DRIVE AND GLENVIEW DRIVE. SEVERAL
            TREES DOWN IN THIS AREA.

1133 PM     HAIL             3 ENE MAPLE BLUFF       43.13N 89.32W
07/06/2017  E1.00 INCH       DANE               WI   LAW ENFORCEMENT

            1 INCH DIAMETER HAIL NEAR DANE CO. AIRPORT.

1133 PM     HAIL             3 ENE MAPLE BLUFF       43.13N 89.32W
07/06/2017  E1.00 INCH       DANE               WI   LAW ENFORCEMENT

            1 INCH DIAMETER HAIL NEAR DANE CO. AIRPORT.

1115 PM     TSTM WND DMG     6 SE CLYMAN             43.26N 88.63W
07/06/2017                   DODGE              WI   PUBLIC

            MULTIPLE TREES DOWN, AS LARGE AS 8 INCHES AT
            THE TRUNK. PICTURE SHARED VIA SOCIAL MEDIA.

1115 PM     TSTM WND DMG     6 SE CLYMAN             43.26N 88.63W
07/06/2017                   DODGE              WI   PUBLIC

            MULTIPLE TREES DOWN, AS LARGE AS 8 INCHES AT
            THE TRUNK. PICTURE SHARED VIA SOCIAL MEDIA.

1055 PM     TSTM WND DMG     BEAVER DAM              43.47N 88.84W
07/06/2017                   DODGE              WI   LAW ENFORCEMENT

            MULTIPLE TREES DOWN IN BEAVER DAM.

1055 PM     TSTM WND DMG     BEAVER DAM              43.47N 88.84W
07/06/2017                   DODGE              WI   LAW ENFORCEMENT

            MULTIPLE TREES DOWN IN BEAVER DAM.

1047 PM     TSTM WND GST     BEAVER DAM              43.47N 88.84W
07/06/2017  E50 MPH          DODGE              WI   PUBLIC

            MULTIPLE 1 INCH DIAMETER LIMBS DOWN. RELAYED
            VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.

1047 PM     TSTM WND GST     BEAVER DAM              43.47N 88.84W
07/06/2017  E50 MPH          DODGE              WI   PUBLIC

            MULTIPLE 1 INCH DIAMETER LIMBS DOWN. RELAYED
            VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.

1025 PM     TSTM WND DMG     PORTAGE                 43.55N 89.47W
07/06/2017                   COLUMBIA           WI   LAW ENFORCEMENT

            TREES DOWN NEAR PORTAGE.

1025 PM     TSTM WND DMG     PORTAGE                 43.55N 89.47W
07/06/2017                   COLUMBIA           WI   LAW ENFORCEMENT

            TREES DOWN NEAR PORTAGE.

0929 PM     HAIL             4 W WESTFIELD           43.89N 89.57W
07/06/2017  M1.00 INCH       MARQUETTE          WI   PUBLIC

            DELAYED REPORT. QUARTER SIZE HAIL IN
            LAWRENCE. ALSO MULTIPLE TREE BRANCHES DOWN.
            TIME ESTIMATED FROM RADAR.

0929 PM     HAIL             4 W WESTFIELD           43.89N 89.57W
07/06/2017  M1.00 INCH       MARQUETTE          WI   PUBLIC

            DELAYED REPORT. QUARTER SIZE HAIL IN
            LAWRENCE. ALSO MULTIPLE TREE BRANCHES DOWN.
            TIME ESTIMATED FROM RADAR.

0925 PM     HAIL             4 WSW WESTFIELD         43.87N 89.56W
07/06/2017  M1.00 INCH       MARQUETTE          WI   CO-OP OBSERVER

            ONE INCH DIAMETER HAIL WAS ACCUMULATING TO 1
            TO 2 INCH DEPTH. HAS BEEN HAILING FOR 5-6
            MINUTES.

0925 PM     HAIL             3 WSW WESTFIELD         43.87N 89.56W
07/06/2017  M1.00 INCH       MARQUETTE          WI   CO-OP OBSERVER

            ONE INCH DIAMETER HAIL WAS ACCUMULATING TO 1
            TO 2 INCH DEPTH. HAS BEEN HAILING FOR 5-6
            MINUTES.

&&
Local storm report, Jul 7, 11:13 AM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1213 PM CDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     HAIL             KENOSHA                 42.59N 87.82W
07/07/2017  M0.50 INCH       KENOSHA            WI   PUBLIC

            PHOTO SHARED VIA SOCIAL MEDIA OF HALF INCH
            TO DIME SIZE HAIL.

0200 AM     HAIL             JOHNSON CREEK           43.08N 88.77W
07/07/2017  E0.75 INCH       JEFFERSON          WI   PUBLIC

0101 AM     TSTM WND GST     2 E RACINE              42.73N 87.74W
07/07/2017  M41 MPH          LMZ646             WI   MESONET

            GUST OF 36 KNOTS MEASURED AT MESONET STATION
            LOCATED ON RACINE REEF.

0100 AM     TSTM WND GST     1 NNE KENOSHA           42.59N 87.81W
07/07/2017  M45 MPH          LMZ646             WI   C-MAN STATION

            GUSTS OF 38-39 KNOTS FOR A 10 MINUTE PERIOD
            AT KENOSHA LAKESHORE OBSERVATION STATION.

1247 AM     HAIL             5 ENE ELKHORN           42.69N 88.44W
07/07/2017  E1.00 INCH       WALWORTH           WI   PUBLIC

            MULTIPLE REPORTS FROM SOCIAL MEDIA.

1245 AM     TSTM WND DMG     4 SSE UNION GROVE       42.63N 88.03W
07/07/2017                   KENOSHA            WI   EMERGENCY MNGR

            40 FOOT TREE DOWN BLOCKING ROADWAY.
            ADDITIONAL REPORTS OF TREES DOWN ON POWER
            LINES IN THE AREA.

1238 AM     TSTM WND DMG     UNION GROVE             42.69N 88.05W
07/07/2017                   RACINE             WI   PUBLIC

            MULTIPLE REPORTS OF TREE DAMAGE ACROSS THE
            VILLAGE, INCLUDING A PICTURE OF A 15 INCH
            BRANCH RIPPED OFF OF A TREE.

1227 AM     TSTM WND DMG     MONTELLO                43.79N 89.33W
07/07/2017                   MARQUETTE          WI   EMERGENCY MNGR

            MULTIPLE TREES DOWN ACROSS THE TOWN OF
            MONTELLO.

1225 AM     TSTM WND DMG     WATERFORD               42.77N 88.22W
07/07/2017                   RACINE             WI   LAW ENFORCEMENT

            TREES DOWN AND POWER OUTAGES IN WATERFORD.

1216 AM     HAIL             1 SSW PALMYRA           42.86N 88.60W
07/07/2017  E1.00 INCH       JEFFERSON          WI   NWS EMPLOYEE

            ESTIMATED 50 MPH WIND WITH 1" DIAMETER HAIL.

1211 AM     HAIL             POTTER LAKE             42.82N 88.35W
07/07/2017  E1.00 INCH       WALWORTH           WI   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

1150 PM     TSTM WND DMG     MCFARLAND               43.02N 89.29W
07/06/2017                   DANE               WI   PUBLIC

            LARGE TREE WAS SNAPPED.

1150 PM     TSTM WND DMG     1 ESE MCFARLAND         43.02N 89.28W
07/06/2017                   DANE               WI   TRAINED SPOTTER

            24 INCH TREE TRUNK BROKEN.

1150 PM     TSTM WND DMG     1 SW MCFARLAND          43.01N 89.30W
07/06/2017                   DANE               WI   PUBLIC

            MULTIPLE LARGE TREES DOWNED. A TRAMPOLINE
            WAS TOSSED INTO A STREET.

1150 PM     TSTM WND DMG     1 E MCFARLAND           43.02N 89.28W
07/06/2017                   DANE               WI   TRAINED SPOTTER

            24 INCH TREE TRUNK BROKEN.

1150 PM     TSTM WND DMG     MCFARLAND               43.02N 89.29W
07/06/2017                   DANE               WI   PUBLIC

            LARGE TREE WAS SNAPPED.

1143 PM     TSTM WND DMG     1 E MONONA              43.06N 89.32W
07/06/2017                   DANE               WI   LAW ENFORCEMENT

            TREE DOWN ON A HOUSE AT INTERSECTION OF WOODLAWN DRIVE
            AND GLENVIEW DRIVE. SEVERAL TREES DOWN IN THIS AREA.

1133 PM     HAIL             3 ENE MAPLE BLUFF       43.13N 89.32W
07/06/2017  E1.00 INCH       DANE               WI   LAW ENFORCEMENT

            1 INCH DIAMETER HAIL NEAR DANE CO. AIRPORT.

1115 PM     TSTM WND DMG     6 SE CLYMAN             43.26N 88.63W
07/06/2017                   DODGE              WI   PUBLIC

            MULTIPLE TREES DOWN, AS LARGE AS 8 INCHES AT
            THE TRUNK. PICTURE SHARED VIA SOCIAL MEDIA.

1055 PM     TSTM WND DMG     BEAVER DAM              43.47N 88.84W
07/06/2017                   DODGE              WI   LAW ENFORCEMENT

            MULTIPLE TREES DOWN IN BEAVER DAM.

1047 PM     TSTM WND GST     BEAVER DAM              43.47N 88.84W
07/06/2017  E50 MPH          DODGE              WI   PUBLIC

            MULTIPLE 1 INCH DIAMETER LIMBS DOWN. RELAYED
            VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.

1025 PM     TSTM WND DMG     PORTAGE                 43.55N 89.47W
07/06/2017                   COLUMBIA           WI   LAW ENFORCEMENT

            TREES DOWN NEAR PORTAGE.

0929 PM     HAIL             4 W WESTFIELD           43.89N 89.57W
07/06/2017  M1.00 INCH       MARQUETTE          WI   PUBLIC

            DELAYED REPORT. QUARTER SIZE HAIL IN
            LAWRENCE. ALSO MULTIPLE TREE BRANCHES DOWN.
            TIME ESTIMATED FROM RADAR.

0925 PM     HAIL             4 WSW WESTFIELD         43.87N 89.56W
07/06/2017  M1.00 INCH       MARQUETTE          WI   CO-OP OBSERVER

            ONE INCH DIAMETER HAIL WAS ACCUMULATING TO 1
            TO 2 INCH DEPTH. HAS BEEN HAILING FOR 5-6
            MINUTES.

&&
Local storm report, Jul 7, 12:51 PM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
151 PM CDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             4 WSW WESTFIELD         43.86N 89.57W
07/06/2017  M1.25 INCH       MARQUETTE          WI   CO-OP OBSERVER

            ALSO REPORTED TORRENTIAL RAINFALL AND
            ACCUMULATING HAIL.

&&
Special weather statement, Jul 7, 4:42 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
542 PM CDT FRI JUL 7 2017

WIZ046-047-051-052-057-058-072345-
Dodge-Columbia-Marquette-Green Lake-Sheboygan-Fond Du Lac-
542 PM CDT FRI JUL 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FOND DU LAC...GREEN
LAKE AND MARQUETTE COUNTIES...

At 540 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Darboy to near Berlin to near
Westfield. Movement was south at 25 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Fond Du Lac, Waupun, Ripon, North Fond Du Lac, Berlin, Montello,
Markesan, Westfield, Princeton, Oakfield, Rosendale, Green Lake,
Brandon, Southern Lake Winnebago, Lawrence, Taycheedah, Lamartine,
Byron, Packwaukee and Alto.

If you are on or near a lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4390 8888 4389 8841 4394 8840 4394 8817
      4363 8816 4364 8960 4398 8960 4398 8889
TIME...MOT...LOC 2240Z 010DEG 24KT 4422 8836 4404 8899 4395 8954

MILLER

The radar

The Green Bay radar (KGRB), 75 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sheboygan

When
July 7, 4:54 PM CST
Where
Sheboygan County, 1.7 mi NW of Haven
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.870, -87.770

Construction equipment blown over between mile markers 133 and 134 on I-43.

Thunderstorm Wind, Fond du Lac

When
July 7, 5:01 PM CST to 5:08 PM CST
Where
Fond du Lac County, 2.3 mi NNW of Ripon
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.860, -88.850

A 1.5 foot diameter tree snapped at its base and a 2 foot diameter tree snapped upward from the trunk.

Thunderstorm Wind, Fond du Lac

When
July 7, 5:26 PM CST to 5:32 PM CST
Where
Fond du Lac County, 2.66 mi NNW of Marblehead
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
43.737, -88.393

A 250 pound canoe was blown from a deck by the lake into the hood of a car. A couple lighter weight kayaks were also thrown. Tree limbs landed on a split rail fence; thereby knocking most of it down with some cross-members broken. The metal frame of a shore station was bent.

Thunderstorm Wind, Washington

When
July 7, 5:55 PM CST
Where
Washington County, Kohlsville
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.470, -88.320

One large tree uprooted and a few large trees snapped. Minor siding damage.

Hail, Waukesha

When
July 7, 6:41 PM CST
Where
Waukesha County, 0.86 mi SE of Merton
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
43.140, -88.310

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708936, 708939, 709322, 708937, 708935.